This is day 3 for my husband on Amitriptyline 50 mg for migraine prevention. He is very tired and we're wanting to know if this is normal and/or how long this will take to subside as it is difficult for him to function like this?
Just started amitriptyline, feeling very tired, how long will this last?
Question posted by twith on 27 March 2011
Last updated on 30 August 2022
Hi iv been on it for 25 years or more and it messed up my life. I’ve been exhausted and was rarely able to have fun with my family and be sociable due to falling asleep so easily. It’s also been hard to focus on tasks. Take if it you must but I wouldn’t recommend it.
I took Amitriptyline at night because I knew it would help me to sleep because of my RLS (Restless Legs Syndrome). This drug actually lasted throughout the night (great sleep) and then most of the next day as well. I was lethargic and zombie-like and just wanted to sleep all day. It really did not help my RLS (electricity up and down my legs and lower spine) and I quit after a week. There aren't many meds to help RLS so I'm now on gabapentin which helps me sleep but does nothing for my condition. I'm on the lookout for another med.
In my personal experience i am taking 70 mg for migraine and the weakness and lethargy has not gone away for 8 or 9 months so gona tapper down so i can function in the day I START TO WAKE UP AS I TAKE THE NEXT DAILY DOSE GO FIGURE ?
I was taking Amitriptyline for the same reasons and the fatigue never went away. I was taking 25 mg of amitriptyline for Migraine Prevention and it made me tired all of the time. It got to the point where it was extremely hard to wake up in the morning, so i started taking it in the morning instead of at night. That didn't help. I had to come off of it. I had no motivation and all I wanted to do was sleep. No energy. This went on for about 3-4 years before I figured out which medicine was causing it. I went off of it and started taking Propranolol for migraine prevention, which actually helps a lot more than the amitriptyline. If he's taking 50 mg. that is double what i was taking so I would recommend talking to your doctor if it doesn't get better.
I'll be honest with you, I've been on endep 25 for about 4 months and I am still exhausted every single day. I also suffer from a lot of the side effects such as hallucinations, light headedness, confusion and a lack of concentration just to name a few . I have found a way to skip around the exhaustion most mornings and that is to eat as soon as you get up. This works 5 out of 7 days but some days I still have to go back to bed even after getting 9 hours. Try the eating thing, stuff high in sugar seems to work best. I've found that eating a mini bar of chocolate kicks my body into working order within a few minutes. Give it a go and I hope it works for him.
This is a common side effect, & can take awhile to subside. Does he take it in the morning or at bedtime? That can make a big difference. Has he tried or can he use other meds like Immitrex or Axert for Migraines? I suffered with migraines for 30 years & had a very bad one coinciding with a doctor appt. He could tell I had a bad headache & when I told him I had migraines for weeks on end, he gave me a shot of Immitrex. Within 15 minutes the headaches that I had had for 3 weeks 24/7 was gone. As I used the shots at home, each time I had a headache & used a shot the headaches got further & further apart until I no longer have them. Now it's my understanding that they don't make Immitrex shots anymore, but someone on here said Axert is about the same thing. I wish you well & hope he can find an answer...
I have been on amitriptyline for 30 years. The drowsiness is normal and will improve. I was taking 300 mg a day but now 100. One word of caution he may experience ET problems.
It could take a while... (This is why amitryptyline is no longer used as a primary treatment for depression. Of course, the doses for depression were often higher than 150mg.)
He is experiencing what's called anticholinergic side effects. There are a few ways to deal with this. First, talk to the doctor about reducing the dosage to 25mg at bedtime for a few weeks..
If that doesn't help, and the drowsiness, blurred vision, and dry mouth persist, discuss with the doctor changing the drug to another one that increases serotonin levels, such as an SSRI like Prozac.
Please do not despair; there are many other prophylactic treatments for migraines if the side effects are intolerable... but I think that dosage reduction may help a lot.
This is my OPINION, and you should rely on the doctor to make the actual decision...
- Amitriptyline uses and safety info
- Amitriptyline information for Healthcare Professionals (includes dosage details)
- Side effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.